How do you taper off steroids? Do they affect your adrenal glands?
Over the years, researchers began to learn why some patients develop symptoms of decreased adrenal function, while others never do. The production of corticosteroids is controlled by a "feedback mechanism," involving the adrenal glands, the pituitary gland, and brain, known as the "Hypothalamic-Pituitary-Adrenal Axis" (HPAA). The continuous administration of corticosteroids inhibits this mechanism, causing the HPAA to "hibernate."
We now know that the amount of the drug needed to suppress the HPAA varies from person to person. As a general rule, using large doses for a few days, or smaller doses for more than two weeks, leads to a prolonged decrease in HPAA function. Typically, there are no withdrawal symptoms with a 5-day moderately high dose burst of steroids.
Thus, steroid use cannot be stopped abruptly. Tapering the drug gives the adrenal glands time to return to their normal patterns of secretion. (It may take a period of time for things to get completely back to normal). How quickly steroids can be tapered depends on continued control of the underlying disease with decreasing doses, and on how quickly our body adjusts to the need to produce its own hormones. If things go well, 4 to 6 weeks (or longer) is a reasonable period.
Unfortunately, tapering may not always completely prevent withdrawal symptoms. Present thinking suggests that steroid withdrawal may involve many factors, including a true physiological dependence on corticosteroids. Further, tests of HPAA function do not always correlate with a patient's symptoms, and these tests are of no value while taking steroids. Therefore, it can be difficult to determine the true cause of a patient's symptoms or reaction to stress (for example, from a disease flare-up, procedure, or surgery). Restarting or increasing dosage may be the only solution.
Taking steroids every other morning gives the body a better chance to recover function. The day without the hormone allows natural stimulation of the hypothalamus and pituitary glands. Thus, alternate-day therapy is ideal, if possible, once the disease is under control. It is still not clear whether new steroids being developed will be available to decrease the risks of side effects and HPAA suppression.
We must assume that all patients exposed to steroid therapy for even a short time have diminished HPAA function. Patients who have taken steroids noticing any of the above or other unusual symptoms should notify their doctor. Keep in mind that some medications or alcohol can increase the need for larger steroid doses. You should carry a list of all your medications in your wallet to alert medical personnel in case of emergency. This is especially important if you are receiving steroid therapy or have recently stopped taking steroids. Supplementation may be needed during periods of stress, even up to a year after discontinuing corticosteroid therapy.